Back to all discussions

Steroids and Teeth

My 5 yr old daughter has an excellent diet. Unfortunately, her health has been awful the last few months though, including hypoglycemia due to steroids for adrenal insufficiency and brittle asthma.

She had a toothache, so despite having her checkup booked for a months time, I popped her to the dentist today. He told me her teeth were dreadful and she needed 5 fillings. He asked if she had lots of sugar and sweets....she doesn't!! She hasn't got a sweet tooth at all and always craves salty foods.
I really feel like I've failed her but seriously know she has an excellent balanced diet!! All I can think of is she has little cereal bars regularly through the day to keep her sugar levels up. They were recommended by the dietician as part of a controlled diet for her hypoglycemia!!

Can the steroids be to blame too???? The dentist ( http://www.rootsonwhytedental.com/meet-our-team/ ) said not but I remember her consultant saying years ago they could do!! She still has her baby teeth.
I really feel low as every day has been a battle recently with her health and I feel so sad that she has gone from a stable little girl to one that has problems each and every day. And now to be told this is so devastating. I feel so guilty 🙁(

Does anyone have any experience with steroids and dental issues??

  1. Hi PatsyRael and thanks so much for your post. While we cannot provide medical advice or diagnostics over the internet (for your own safety), your candid concerns certainly warrant a reply. I'm hopeful others in the community will see your stated issues and respond with anecdotal experiences of their own.
    It does sound like your daughter has several conditions existing simultaneously. You may want to select one physician (possibly her pediatrician) to orchestrate her overall care with the other health care practitioners (dentist, pediatric pulmonologist, etc). By working collaboratively, they should be able to provide her with the best possible diagnosis and proper treatment. How does that sound to you? Wishing you the best,
    Leon (site moderator)

    1. I was told by my dentist that inhaled steroids can cause cavities and to make sure I rinse my mouth really thoroughly after using it. I've also read that oral steroids can cause bone loss, so maybe they could damage teeth as well?
      Either way, it sounds like you are doing the best anyone could do especially considering she has other serious health issues that must be treated, so please don't beat yourself up. There's apparently a strong genetic component as to who gets cavities and who doesn't, and none of us have control over that! Hope things soon improve for you and your little one!

      1. Hi again rjmoon and thanks for posting your support for PatsyRael. We appreciate you taking the time to provide feedback to a fellow member. Warm regards, Leon (site moderator)

        or create an account to reply.